Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Carnatine, Niacine & Glucosamine Congrotine for wasting ?
Apr 8, 2001

I have been HIV for 4 + years now and my counts are over 450 and my viral load is undetectable. I am currently taking Crixavan and Combivar for my therapy. My health is ok, but I tire easily, my joints ache greatly and I feel I am suffering from thinning of the face and arms. What can be done about displacing the fats back to where they should be instead of the belly. I had heard that Carnatine and Niacin would help put the fats where they should be. I also heard that Glucosamine Congroitene would help the achey joints. Is this true? Also, do you recommend going off the therapies for a period then back on then off again or does this make it worse? Any assistance would be greatly appreciated as I want to start feeling better again. I am tired of being tired and achey

Response from Dr. Boyle

To this point, no medications/supplements have clearly been shown to improve/prevent lipodystophy, but taking vitamin supplements is fine so long as you don't overdo it. In addition to the supplements you mention, some mostly anecdotal evidence supports using riboflavin and thiamine, exercise, watching your diet, and making sure your lipids/glucose are well controlled. On the other hand, I doubt that glucosamine will do anything for your joint pain/problems and you might save your money on that one. If your CD4+ cell count was OK (say above 350 cells/mm3) when you started therapy, interrupting therapy with careful monitoring of your CD4+ cell count and viral load should be OK. This is unlikely to remarkably improve the lipodystophy, but it should prevent further progression of it. If your CD4+ cell count, viral load or overall health take a turn for the worse, I would consider starting you on a protease inhibitor-sparing regimen, since protease inhibitors appear to play a role in worsening lipodystrophy.



Previous
what's best for me?
Next
kaletra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement